Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 25, NWS Omaha, NE

May 25, 2021Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 25, 2021, 6:12 PM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2021, 6:12 PM CDT (23:12 UTC)
Expired
May 25, 2021, 7:00 PM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:12 PM CDTHAIL 18 S Johnson, NEDELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS53 KOAX 252312
SVROAX
NEC127-147-260000-
/O.NEW.KOAX.SV.W.0025.210525T2312Z-210526T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
612 PM CDT Tue May 25 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southern Nemaha County in southeastern Nebraska...
  North central Richardson County in southeastern Nebraska...

* Until 700 PM CDT.

* At 612 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Auburn, or 24 miles northwest of Falls City, moving east at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Auburn around 625 PM CDT.

Other locations in the path of this severe thunderstorm include
Stella and Shubert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4027 9603 4040 9596 4041 9566 4040 9565
      4033 9564 4031 9566 4030 9563 4019 9561
TIME...MOT...LOC 2312Z 283DEG 13KT 4031 9594 

HAIL...1.00IN
WIND...60MPH
 
$$

Miller
4 follow-up statements
374 
WWUS53 KOAX 252321
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
621 PM CDT Tue May 25 2021

NEC127-147-260000-
/O.CON.KOAX.SV.W.0025.000000T0000Z-210526T0000Z/
Nemaha NE-Richardson NE-
621 PM CDT Tue May 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN NEMAHA AND NORTH CENTRAL RICHARDSON COUNTIES...

At 619 PM CDT, a severe thunderstorm was located 6 miles southwest of
Auburn, or 23 miles northwest of Falls City, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Auburn around 630 PM CDT.

This storm will mainly affect rural areas southwest of Auburn. Other 
locations in the path of this severe thunderstorm include Stella and 
Shubert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4027 9603 4040 9596 4041 9566 4040 9565
      4033 9564 4031 9566 4030 9563 4019 9561
TIME...MOT...LOC 2319Z 279DEG 11KT 4031 9591 

HAIL...1.00IN
WIND...60MPH
 
$$

Miller
626 
WWUS53 KOAX 252331
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
631 PM CDT Tue May 25 2021

NEC127-147-260000-
/O.CON.KOAX.SV.W.0025.000000T0000Z-210526T0000Z/
Nemaha NE-Richardson NE-
631 PM CDT Tue May 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN NEMAHA AND NORTH CENTRAL RICHARDSON COUNTIES...

At 630 PM CDT, a severe thunderstorm was located 5 miles south of
Auburn, or 21 miles northwest of Falls City, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Rural areas southwest and south of Auburn, Stella and Shubert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4026 9597 4036 9592 4038 9582 4039 9566
      4033 9564 4031 9566 4030 9563 4019 9561
TIME...MOT...LOC 2330Z 280DEG 13KT 4031 9586 

HAIL...1.00IN
WIND...60MPH
 
$$

Miller
441 
WWUS53 KOAX 252341
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
641 PM CDT Tue May 25 2021

NEC127-147-260000-
/O.CON.KOAX.SV.W.0025.000000T0000Z-210526T0000Z/
Nemaha NE-Richardson NE-
641 PM CDT Tue May 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN NEMAHA AND NORTH CENTRAL RICHARDSON COUNTIES...

At 640 PM CDT, a severe thunderstorm was located 5 miles northwest of
Stella, or 20 miles northwest of Falls City, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Rural areas of Nemaha county south of Auburn. Stella and Shubert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4026 9592 4033 9589 4037 9581 4038 9566
      4033 9564 4031 9566 4030 9563 4019 9561
TIME...MOT...LOC 2340Z 282DEG 10KT 4030 9583 

HAIL...1.00IN
WIND...60MPH
 
$$

Miller
055 
WWUS53 KOAX 252352
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
652 PM CDT Tue May 25 2021

NEC127-147-260001-
/O.EXP.KOAX.SV.W.0025.000000T0000Z-210526T0000Z/
Nemaha NE-Richardson NE-
652 PM CDT Tue May 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEMAHA AND NORTH
CENTRAL RICHARDSON COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail and gusty winds are still possible with this thunderstorm. A 
new storm is developing farther south in Richardson county and that 
storm could become severe. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Omaha.

LAT...LON 4026 9592 4033 9589 4037 9581 4038 9566
      4033 9564 4031 9566 4030 9563 4019 9561
TIME...MOT...LOC 2351Z 283DEG 13KT 4029 9578 

$$

Miller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:48 PM CDT, 24 minutes earlier.

Area forecast discussion, May 25, 5:48 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
548 PM CDT Tue May 25 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 304 PM CDT Tue May 25 2021

.Late this afternoon through tonight:

18z surface analysis indicated a cold front moving through
northeast NE with a pre-frontal trough/wind shift from around KBIE
to near KTQE. Ahead of the pre-frontal trough, boundary-layer
dewpoints are in the the mid to upper 60s. However, considerable
cloudiness has limited daytime heating with estimated MLCAPE
values of 1000-1500 J/kg with little to no convective inhibition.
Trends from the latest couple of HRRR runs and recent WoFS output
highlight the above-defined warm sector (i.e., southeast NE into
southwest IA) as the most likely location for thunderstorm
development in the 3-5 PM time frame. And recent visible satellite
imagery depicts a deepening cumulus field over north-central into
northeast KS, which would generally support those model forecasts.

While the 12z OAX sounding exhibited steep lapse rates in the
700-500-mb layer, the convective cloud debris that overspread the
area earlier today has likely modulated those lapse rates toward
moist adiabatic. Kinematically, the tendency for low-level winds
to veer to southwesterly will limit deep-layer shear, given only
modest, westerly mid-level flow. The high-level wind field does
remain strong owing to the entrance region of an upper-level jet
streak slowly lifting north through the mid MO Valley. The net
result is that the predominant storm mode will likely be
multicellular with the potential for marginally severe hail and
locally strong wind gusts.

Isolated to widely scattered storms may linger over portions of
southeast NE and southwest IA through mid evening, ahead of the
cold front moving southeast through the area.

.Wednesday:

A surface ridge will quickly build through the mid MO Valley ahead
of a deepening lee trough over the High Plains. High temperatures
will range from the upper 70s north to mid 80s south.

.Wednesday night:

A vigorous shortwave trough will move through the northern Plains
while a surface low develops from eastern CO into eastern NE by
12z Thursday. A warm front will lift north ahead of the surface
low with dewpoints rising back into the lower/mid 60s to the south
of that boundary. Consensus of available model data suggest that
storms will quickly grow upscale into a convective system over
western NE during the evening hours. Farther east, various models
have shown some signal for more discrete storm development along
and north of the warm front during the evening from central into
eastern NE.

There is considerable model variance in the characteristics of
the low-level moisture profile in the vicinity of the warm front,
especially from mid to late evening. The nocturnal strengthening
of the low-level jet will result in large, clockwise-curved
hodographs, suggesting a conditional supercell tornado threat
downstream from the evolving QLCS, assuming 1) in situ storm
initiation along the warm front, and 2) storms are surface-based
within the moistening boundary layer. Otherwise, expect that the
QLCS will track southeast along the immediate cool side of the
warm front with the system moving through the majority of our area
after midnight. Damaging winds will be the primary severe weather
hazard. However, tornadoes will be possible with any embedded
mesovortices and/or HP supercells. Locally heavy rainfall will
also be a concern.

.Thursday and Friday:

Showers and a few thunderstorms could linger through Thursday
afternoon along and ahead of a cold front sweeping southeast
through the area. Highs on Thursday will range from mid 60s north
to around 80 along the KS border. Readings are expected to be
mainly in the 60s on Friday.

.Saturday through Monday:

A series of mid-level disturbances are forecast to track from the
northern and central Rockies through the adjacent Plains during
the Memorial Day weekend. In the low levels, a surface boundary
will oscillate over our area during that time frame, resulting in
continued chances of showers and thunderstorms. Afternoon
temperatures will remain cool; in the 60s to lower 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 550 PM CDT Tue May 25 2021

Scattered strong thunderstorms will continue to push east of the
TAF sites, leaving VFR conditions in their wake.

Northerly winds are replacing the southerly winds behind a cold
front sagging southeast. They'll generally remain at 10 knots or
less, regardless of direction.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Mead
AVIATION...Nicolaisen
Hazardous weather outlook, May 25, 3:31 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
331 PM CDT Tue May 25 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
331 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

A few strong to severe storms appear possible between 4 PM and 10
PM, along and south of a line from Seward to Omaha to Harlan, Iowa.
Wind gusts up to 50 to 60 mph and hail to quarter size will be
the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Additional strong to severe thunderstorms will affect the area
on Wednesday night into Thursday morning. While damaging winds and
localized flooding will be the main hazards, a few tornadoes
cannot be ruled out.

Non-severe thunderstorms will be possible from Saturday through
Memorial Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 25, 5:09 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
509 PM CDT Tue May 25 2021

NEZ090-091-252245-
Johnson NE-Nemaha NE-
509 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND NEMAHA
COUNTIES UNTIL 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson, or 30 miles northwest of Falls City, moving east at 20 mph.

Hail up to nickel size and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Auburn, Peru, Johnson, Nemaha, Brock, 7 Miles South Of Auburn and 8
Miles South Of Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4026 9610 4048 9608 4048 9572 4026 9566
TIME...MOT...LOC 2208Z 256DEG 18KT 4035 9603

Miller
Special weather statement, May 25, 5:43 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
543 PM CDT Tue May 25 2021

NEZ091-252315-
Nemaha NE-
543 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA COUNTY UNTIL 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, or 26 miles northwest of Falls City, moving east at 20 mph.

Nickel size hail, winds in excess of 40 mph and rainfall rates of up
to 2 inches per hour will be possible with this storm. Flooding
could develop.

Locations impacted include...
Auburn, Peru, Johnson, Nemaha, Brownville, Brock, Brownville State
Recreation Area, 7 Miles South Of Auburn and 8 Miles South Of
Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4048 9602 4048 9569 4033 9562 4031 9566
      4031 9564 4032 9562 4026 9559 4026 9600
TIME...MOT...LOC 2242Z 267DEG 16KT 4036 9591

Miller
Special weather statement, May 25, 5:46 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
546 PM CDT Tue May 25 2021

IAZ069-252315-
Pottawattamie IA-
546 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE COUNTY
UNTIL 615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
parts of Council Bluffs, or 10 miles east of Omaha, moving east at
15 mph.

Hail up to around nickel size, winds around 45 mph and very heavy
rain will be possible with this storm.

Locations impacted include...
Council Bluffs, Treynor, Underwood, Carson, Macedonia, Crescent,
McClelland and Old Town Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 9583 4136 9589 4142 9545 4116 9541
TIME...MOT...LOC 2245Z 255DEG 14KT 4127 9580

Miller

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:09 PM CDTSpecial Weather StatementOAXNemaha36 min
May 25, 5:43 PM CDTSpecial Weather StatementOAXNemaha32 min
May 25, 5:59 PM CDTAreal Flood AdvisoryOAXNemaha3 hr
May 25, 6:55 PM CDTSevere Thunderstorm WarningOAXRichardson50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.